Missouri, 2002Flooding in Missouri, May 6 to 17, 2002
May 6 to 17, 2002 · NWS EAX · 13 events in 10 counties and zones
13 flood, as filed by the National Weather Service.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 4:25 AM CST, 35 minutes earlier.
Area forecast discussion, May 6, 4:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 AM CDT MON MAY 6 2002
FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR
TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES
INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG
NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO
GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS
AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS
SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN
SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF
WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA
PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500
J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES
FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR
TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO
TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS
EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY
WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE
RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD
RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL
RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.
SCHMIT
.EAX...
KS...NONE
MO...NONE
In the hours before
Local storm report, May 6, 12:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 AM CAMERON MO 1.75 INCH HAIL
05/06/02 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJSpecial weather statement, May 6, 12:47 AM CST, 4 hours 13 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT MON MAY 6 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 237...IN EFFECT UNTIL 700 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
ADAIR...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON...
COOPER...DAVIESS...GRUNDY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY...SALINE
AND SULLIVAN.
IN KANSAS:
JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA...TRENTON AND WARRENSBURG.
Special weather statement, May 6, 3:01 AM CST, 1 hour 59 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT MON MAY 6 2002
SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...
IN MISSOURI:
ADAIR...CALDWELL...CARROLL...CHARITON...CLAY...CLINTON...DAVIESS...
GRUNDY...JACKSON...LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH...
RAY AND SULLIVAN.
IN KANSAS:
JOHNSON...LEAVENWORTH AND WYANDOTTE.
SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MOBERLY...OLATHE AND
TRENTON.
SEVERE THUNDERSTORM WATCH NUMBER 237 REMAINS IN EFFECT UNTIL 700 AM
CDT MONDAY MORNING...FOR THE FOLLOWING COUNTIES...
IN MISSOURI:
CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.
IN KANSAS:
MIAMI.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
HARRISONVILLE...MARSHALL...PAOLA...SEDALIA AND WARRENSBURG.
Special weather statement, May 6, 3:39 AM CST, 1 hour 21 minutes before
KSZ057-MOZ038>040-043>046-061045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 AM CDT MON MAY 6 2002
SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED AS OF 439 AM
CDT MONDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM
WATCH INCLUDE...
IN MISSOURI:
CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.
IN KANSAS:
MIAMI.
THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Local storm report, May 6, 4:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM CRAIG MO .75 INCH HAIL
05/06/02 HOLT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0528 AM MOUND CITY MO .75 INCH HAIL
05/06/02 HOLT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJSpecial weather statement, May 6, 4:58 AM CST, 2 minutes before
MOZ011-012-071030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT MON MAY 6 2002
* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING IN
NORTHERN MISSOURI AND EXTREME NORTHEASTERN KANSAS...GENERALLY NORTH
OF A LINE EXTENDING FROM ATCHISON...TO CHILLICOTHE...TO KIRKSVILLE.
THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND HAIL.
ADDITIONAL SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND OVERNIGHT ACROSS THE ENTIRE AREA. PERIODS OF
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH WEDNESDAY.
* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT.
DISCUSSION: MOIST AND UNSTABLE CONDITIONS WILL REMAIN ACROSS THE
AREA THROUGH WEDNESDAY. AN UPPER LEVEL TROUGH AND DRY LINE WILL
REMAIN JUST TO THE NORTH AND WEST OF MISSOURI THROUGH
TOMORROW...WITH THE TROUGH PASSING THROUGH THE REGION ON WEDNESDAY.
THIS WILL BRING PERIODS OF THUNDERSTORMS...SOME SEVERE...FOR THE
NEXT COUPLE OF DAYS. THE POTENTIAL FOR ADDITIONAL RAINFALL WILL ALSO
BRING THE THREAT OF FLOODING...PARTICULARLY TO URBAN AREAS AND
SMALL STREAMS.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.
SCHMIT
Flood, Clay
- When
- May 6, 5:00 AM CST to 10:00 PM CST
- Where
- Clay forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
The Little Platte River near Smithville crested 3 feet above flood stage.
Flood, Clay
- When
- May 6, 6:00 AM CST to 10:00 PM CST
- Where
- Clay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
The Fishing River near Mosby had moderate flooding. It crested 5.1 feet above flood stage.
Flood, Howard
- When
- May 6, 9:00 AM CST to May 7, 4:00 AM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Moniteu Creek near Fayette crested 2.26 feet above flood stage.
Flood, Carroll
- When
- May 6, 9:00 AM CST to May 7, 9:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
Wakenda Creek had minor flooding at 2.85 feet above flood stage.
Flood, Livingston
- When
- May 6, 9:00 AM CST to May 7, 9:00 AM CST
- Where
- Livingston forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 39.782, -93.548 (the zone’s center; the record gives no point)
Grand River at Chillicothe crested 0.9 feet above flood stage.
Flood, Ray
- When
- May 6, 9:00 AM CST to May 7, 1:00 AM CST
- Where
- Ray forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.352, -93.990 (the zone’s center; the record gives no point)
Crooked River near Richmond crested 2.5 feet above flood stage.
Flood, Chariton
- When
- May 6, 11:00 AM CST to May 8, 5:00 AM CST
- Where
- Chariton forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Moderate flooding on the Grand River near Sumner. Crest was 6 feet above flood stage.
Flood, Chariton
- When
- May 6, 6:00 PM CST to May 7, 6:00 PM CST
- Where
- Chariton forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Chariton River near Prairie Hill crested 1.6 feet above flood stage.
Flood, Johnson
- When
- May 7, 12:00 PM CST to May 13, 6:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Major flooding was observed on the Blackwater River near Valley City. It crested 9 feet above flood stage.
Flood, Henry
- When
- May 7, 12:00 PM CST to May 14, 12:00 PM CST
- Where
- Henry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
Major flooding on the South Grand River near Urich. The crest was 4.3 feet above flood stage.
Flood, Henry
- When
- May 7, 3:00 PM CST to May 15, 12:00 PM CST
- Where
- Henry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
Minor to moderate flooding for an extended period of time on Big Creek near Blairstown. It crested 5.7 feet above flood stage.
Flood, Saline
- When
- May 7, 4:00 PM CST to May 17, 4:00 PM CST
- Where
- Saline forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
Major flooding on the Blackwater River near Blue Lick. The crest was 10.7 feet above flood stage.
Flood, Cooper
- When
- May 7, 6:00 PM CST to May 10, 6:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Petite Saline Creek near Boonville crested 4.3 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 6, 2002$5.3 million · F0 · 15 events
- Flash Flooding and Flooding in Illinois, May 6 to 7, 20021 injured · $485,000 · 1.75 in hail · 23 events
- Flash Flood in Hawaii, May 6, 2002$290,000 · 1 event
- Flash Flooding in Indiana, May 6, 2002$250,000 · 3 events
- Hail and Damaging Winds in Missouri, May 6, 2002$30,000 · 1.75 in hail · 32 events
- Flooding in Indiana, May 6 to 23, 2002$100,000 · 3 events
- Flash Flood and Hail in Kentucky, May 6, 2002$75,000 · 1 in hail · 4 events
- Lightning Strike in Texas, May 6, 2002$50,000 · 1 event
- Hail in Michigan, May 6, 2002$20,000 · 1 in hail · 2 events
- Hail in Kansas, May 6, 20021.75 in hail · 16 events
- Flash Flooding and Flooding in Illinois, May 6, 200211 events
- Hail in Michigan, May 6, 20021.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295277, 5295281, 5295270, 5295271, 5295272, 5295282, 5295273, 5295280, 5295275, 5295278, 5295274, 5295276, 5295279.